Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Child with seizures. Taking Valparin and Levipril. Side effects of medications?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Hi I am XXXXXXX from Chennai, India. My son (4 1/2 years old; 14 kg weight; 100cms height) got seizure attack in the first time on XXXXXXX 2011; after the complete scanning (MRI, CT normal), they prescribed "valparin" syrup 4ml twice a day. Last week (exactly after 6 months) again the seizure attack happened; now they added one more drug "Levipil" 1ml twice a day.

I have 2 questions on this..

1. Why again seizure attack happened when he is in Valparin?
2. What is the side effect of both Valparin and Levipil syrup?

Posted Wed, 18 Apr 2012 in Child Health
Answered by Dr. Mohammed Tauseef 32 minutes later

Thank you for the query.

I would like to know if your child had been taking Valparin as directed by the Doctor without missing any dose.

Since the CT/MRI scan report is not indicative of any serious pathology, the seizures could be related to “febrile seizures”. I hope you don't have a family history of seizures.

A febrile seizure is a convulsion which occurs in young children between 3 months to 5 years of age. It is caused by a sudden spike in body temperature, triggered from an infection either bacterial or viral. Kindly don't worry. They are not as XXXXXXX as they may look and are usually harmless. Typically they don't indicate a long-term or core problem.

Here I would like to let you know that, the most common complication of febrile seizures is the possibility of more febrile seizures, more so in children who have had their first seizure while being younger than 15 months old. You mentioned there was neonatal seizure on the second day of birth too. Do not panic, because I think all these seizures are related to harmless febrile seizure and there is no underlying pathology. It should cease to occur as your child crosses the age of 5.

He is on right medications. Both Valparin and Levipil are anticonvulsants and they control seizure recurrence. Their side effects may include,

* Drowsiness.
* Weakness.
* Loss of appetite.
* Vomiting.
* Diarrhea.
* Constipation.

Don't worry about the side effects as they may or may not occur. Just give him the prescribed dose, take him for regular follow up. Do not try to stop giving him these medicines without his Doctor's notice even if he is asymptomatic.

Hope this answers your query, Please accept my answer if you have no follow-up queries.

Good Luck.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor